-

The heroin epidemic is at an all-time high, and as an unfortunate by-product, there is now also an epidemic of heroin overdoses that take thousands of lives every year. Overdoses are an unfortunate reality of the continuing abuse of opiates such as heroin derived from the opium poppy substance morphine.

Heroin is an extremely cheap and powerful opiate that is incredibly addictive, affordable, and accessible in nearly any town or city you can visit in the US. There are occasional intentional overdoses, but the vast majority of overdoses are accidental or unintentional and result from illicit use. 

Even though it takes a relatively small amount to overdose, the likelihood is further increased by the tendency of heroin to be adulterated with any potentially deadly substances like fentanyl, making heroin one of the easiest illicit drugs to overdose accidentally. Also, yet another reason why heroin is recognized as one of the world’s most dangerous and deadly illegal recreational drugs.

This risk of overdose is taken into the user’s hands every time they use heroin. No matter if they smoke it, snort it, or inject it, they run the risk of a lethal outcome. Even if you don’t use heroin, someone you know might, and knowing how to recognize the signs and symptoms of a potential overdose can save a life.

Heroin Overdose Signs & Symptoms

Heroin is one of the most powerful and dangerous recreational depressants that are abused. This means it slows down many of the body’s vital functions, such as central nervous system communication and respiration.

When someone consumes too much of a dose of heroin, many things can happen. Most overdose cases will see several symptoms, some will see many, and a few will only experience a very limited number. 

As quickly as just ten minutes after dosing, the potent depressant nature of heroin brings many of the body’s vital functions to an absolute crawl. This includes heart rate and respiration, and with an overdose, both can stop within minutes, making death extremely easy. With a large enough dose of heroin, all bodily systems shut down permanently.

AdobeStock 180086778 1

Those who have been in a heroin overdose have also said they have felt a range of sensations and symptoms that varied in severity and intensity. These symptoms include dry mouth, abdominal spasms, drowsiness, disorientation, constipation, and difficulty breathing. The symptoms are self-diagnosable, so if you or someone you know has recently ingested heroin and is displaying any of these symptoms, it is advisable to seek immediate medical attention or assistance.

While the overdose itself will generally not cause pain, significant pain can be associated with many overdose symptoms. The most painful thing that many users recall regarding their overdose incident was the intensely painful and jarring withdrawal and chemical detox that the emergency drugs like naloxone cause when it binds to opioid receptors.

How to See The Signs That Someone Is Addicted to Heroin Before an Overdose Happens

One of the crucial steps to stopping a heroin overdose is to prevent it in the first place. Knowing how to recognize that someone you know may be addicted to heroin is one of the most vital things you can do to help save a life.

Heroin, being a depressant, will make the user sleepy. It is not uncommon for heroin users to nod off or even fall deeply asleep while doing everyday tasks or simply being inactive. They will often move slower and even think and speak at a much slower pace. If their eyes are open enough, you can also look at the size of the pupil, as someone under the effects of heroin will usually have very constricted, or small pupils.

If the individual has been injecting or “shooting up” their heroin, they will usually have noticeable wounds called tracks that indicate they have a habit of using. Some users inject in inconspicuous places, though, so this may not always work. 

Those who take heroin this way will also experience near-total constipation, so regular use of laxatives without medical necessity can also indicate illicit heroin use. When going through the withdrawal stage, this state of constipation is often quickly and severely reversed, leading to potential dehydration issues from diarrhea.

Additional indicators that someone may be using heroin, or currently under the influence of heroin, are feelings of heaviness and difficulty moving with surety, disorganized or confused thinking, general disorientation, difficulty or inability to make coherent decisions, and memory loss.

AdobeStock 250158647

Heroin addiction can also make the users enact significant lifestyle changes. This is due to heroin becoming the central force around which their life begins to revolve. This usually leads to fear of exposure by friends or family, so the user often retreats into isolation or small groups of other users. The damage to professional, personal, and familial relationships is often severe.

There are also indications that someone abusing heroin is experiencing their heroin wearing off. If they suddenly feel muscle pains or aches, begin getting chills while also sweating, get nauseous or vomit, be unable to sleep, feel nervous, or feel itchy.

Getting Help for Symptoms of a Heroin Overdose

If you, someone you know, or someone close to you may be having trouble with a heroin addiction or has suffered a heroin overdose, it is in the best benefit and safety to work with treatment professionals. By helping the individual map out their recovery plan, using inpatient methods, outpatient methods, or a combination of both, they can make more progress in long-term recovery than was ever possible alone.

Reach out today to a premier inpatient/intensive outpatient rehab center that can walk you through the beginning stages of recovery to set you up for successful, lifelong sobriety.

Sources:

Infinite Recovery has strict sourcing guidelines and relies on peer-reviewed studies, academic research institutions, and medical associations for our references. We avoid using tertiary references as our sources. You can learn more about how we source our references by reading our editorial guidelines and medical review policy.

  1. MedlinePlus. Heroin. Accessed June 28, 2022. https://medlineplus.gov/heroin.html
Amanda Stevens, B.S.

Medical Content Writer

Amanda Stevens, B.S.

Amanda is a prolific medical content writer, content strategist, and is in recovery from disordered eating. She graduated Magnum Cum Laude from Purdue University with a B.S. in Social Work. She has a passion for health, nutrition, meditation, spiritual practices, and being a mother of a beautiful daughter.

Last medically reviewed June 28, 2022

Call Now ButtonCall Now